• Han, Chong-Kyu ;
  • Tomassini, Giuseppe
  • Received : 2009.01.05
  • Published : 2010.09.01


Let M be a $C^{\infty}$ real hypersurface in $\mathbb{C}^{n+1}$, $n\;{\geq}\;1$, locally given as the zero locus of a $C^{\infty}$ real valued function r that is defined on a neighborhood of the reference point $P\;{\in}\;M$. For each k = 1,..., n we present a necessary and sufficient condition for there to exist a complex manifold of dimension k through P that is contained in M, assuming the Levi form has rank n - k at P. The problem is to find an integral manifold of the real 1-form $i{\partial}r$ on M whose tangent bundle is invariant under the complex structure tensor J. We present generalized versions of the Frobenius theorem and make use of them to prove the existence of complex submanifolds.


extension of holomorphic functions;real hypersurfaces in complex manifolds;complex submanifolds;Levi-form;Pfaffian system;generalized Frobenius theorem


  1. A. Boggess, CR Manifolds and the Tangential Cauchy-Riemann Complex, Studies in Advanced Mathematics. CRC Press, Boca Raton, FL, 1991.
  2. R. Bryant, S. S. Chern, R. Gardner, H. Goldschmidt, and P. Griffiths, Exterior Differential Systems, Springer-Verlag, New York, 1986.
  3. S. S. Chern and J. K. Moser, Real hypersurfaces in complex manifolds, Acta Math. 133 (1974), 219-271.
  4. G. Darboux, Sur le probleme de Pfaff (1), (2), Bull.Sci. Math. 6 (1882), 14-36, 49-68.
  5. K. Diederich and J. Fornaess, Pseudoconvex domains with real-analytic boundary, Ann. Math. (2) 107 (1978), no. 2, 371-384.
  6. N. G. Dieu, Real hypersurface containing complex varieties, preprint.
  7. G. Frobenius, Uber das Pfaffsche probleme, J. Reine und Angew. Math. 82 (1877), 230-315.
  8. P. Griffiths and G. Jensen, Differential Systems and Isometric Embeddings, Annals of Mathematics Studies, 114. The William H. Roever Lectures in Geometry. Princeton University Press, Princeton, NJ, 1987.
  9. C. K. Han, Solvability of overdetermined PDE systems that admit a complete prolongation and some local problems in CR geometry, J. Korean Math. Soc. 40 (2003), no. 4, 695-708.
  10. C. K. Han, Pfaffian systems of Frobenius type and solvability of generic overdetermined PDE systems, Symmetries and overdetermined systems of partial differential equations, 421-429, IMA Vol. Math. Appl., 144, Springer, New York, 2008.
  11. M. Kuranishi, On E. Cartan’s prolongation theorem of exterior differential systems, Amer. J. Math. 79 (1957), 1-47.
  12. C. K. Han, Generalization of the Frobenius theorem on involutivity, J. Korean Math. Soc. 46 (2009), no. 5, 1087-1103.
  13. H. Lewy, On the local character of the solutions of an atypical linear differential equation in three variables and a related theorem for regular functions of two complex variables, Ann. of Math. (2) 64 (1956), 514-522.
  14. J. M. Trepreau, The holomorphic extension of CR functions defined on a real $C^2$ hypersurface in $C^n$, Invent. Math. 83 (1986), no. 3, 583-592.
  15. A. Tumanov, Extension of CR-functions into a wedge, Mat. Sb. 181 (1990), no. 7, 951-964
  16. S. Wang, Exterior differential system, Lectures at Seoul Nat. Univ. based on R. Bryant’s lectures at Duke Univ, 2005.
  17. A. Tumanov, Extension of CR-functions into a wedge, translation in Math. USSR-Sb. 70 (1991), no. 2, 385-398.

Cited by

  1. Local Geometry of Levi-Forms Associated with the Existence of Complex Submanifolds and the Minimality of Generic CR Manifolds vol.22, pp.2, 2012,


Grant : Geometric Properties of Real and Complex Manifolds

Supported by : Korea Research Foundation, MURST